Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 12, 2009, 12:17 PM CDT for Chambers County, Harris County, Liberty County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2009, 12:17 PM CDT (17:17 UTC)
- Expired
- Apr 12, 2009, 1:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Chambers County, TX, Harris County, TX, Liberty County, TX
The radar
The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 12:46 PM CDT | TSTM WND DMG | Dayton, TX | POWER LINE DOWN AT DAYTON AND FM 146...PEA SIZED HAIL WITH THIS REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 7:58 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 121717
TORHGX
TXC071-201-291-121800-
/O.NEW.KHGX.TO.W.0009.090412T1717Z-090412T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT SUN APR 12 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN CHAMBERS COUNTY IN SOUTHEAST TEXAS...
EASTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 100 PM CDT
* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO
WAS LOCATED NEAR LAKE HOUSTON DAM... MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELDON...OLD RIVER-WINFREE...LIBERTY...KENEFICK...HARDIN...DAYTON
LAKES...DAYTON...CROSBY...BARRETT AND AMES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3024 9472 2990 9465 2984 9498 2982 9517
2997 9519
TIME...MOT...LOC 1718Z 244DEG 32KT 2991 9510
$$2 follow-up statements
000
WWUS54 KHGX 121732
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1232 PM CDT SUN APR 12 2009
TXC071-201-121742-
/O.CAN.KHGX.TO.W.0009.000000T0000Z-090412T1800Z/
HARRIS TX-CHAMBERS TX-
1232 PM CDT SUN APR 12 2009
...THE TORNADO WARNING FOR CHAMBERS AND HARRIS COUNTIES IS
CANCELLED...
THE CIRCULATION WHICH PROMPTED THE TORNADO HAS MOVED OUT OF THE AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2990 9465 2990 9497 2996 9499 2997 9499
2999 9501 3002 9503 3024 9472
TIME...MOT...LOC 1732Z 244DEG 32KT 2997 9494
$$
TXC291-121800-
/O.CON.KHGX.TO.W.0009.000000T0000Z-090412T1800Z/
LIBERTY TX-
1232 PM CDT SUN APR 12 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR LIBERTY
COUNTY...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF DAYTON...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
LIBERTY...KENEFICK...HARDIN...DAYTON LAKES AND AMES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2990 9465 2990 9497 2996 9499 2997 9499
2999 9501 3002 9503 3024 9472
TIME...MOT...LOC 1732Z 244DEG 32KT 2997 9494
$$000
WWUS54 KHGX 121756
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1256 PM CDT SUN APR 12 2009
TXC291-121806-
/O.EXP.KHGX.TO.W.0009.000000T0000Z-090412T1800Z/
LIBERTY TX-
1256 PM CDT SUN APR 12 2009
...THE TORNADO WARNING FOR LIBERTY COUNTY HAS BEEN ALLOWED TO
EXPIRE...
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2990 9465 2990 9497 2996 9499 2997 9499
2999 9501 3002 9503 3024 9472
TIME...MOT...LOC 1756Z 244DEG 32KT 3006 9471
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 12, 10:53 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 12, 10:53 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT SUN APR 12 2009
.DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR CORRIGAN TO
NEAR CONROE TO WADSWORTH TO NEAR EL CAMPO WILL MOVE TO THE
SOUTHEAST PORTION OF THE CWFA AROUND MID DAY TO EARLY AFTERNOON.
THE BAND (BROKEN TO SOLID) SHOULD BE MAINLY EAST OF CWFA AFTER 2 PM
CDT. DESPITE DRY AIR RAPIDLY MOVING TO OUR WESTERN ZONES THIS AFTERNOON
VERY COLD AIR ALOFT AND STRONG UPPER JET STILL OVER REGION. WE UPDATED
1ST PERIOD OF ZFPHGX MAKING ADJUSTMENT AS PER CURRENT TRENDS. 37
&&
.PREV DISCUSSION... /ISSUED 649 AM CDT SUN APR 12 2009/
DISCUSSION...
AVIATION DISCUSSION BELOW.
AVIATION...
LINE OF STORMS WEST OF KCLL APPEARS TO BE WEAKENED SINCE 09Z.
HOWEVER...INSTABILITY AND AVAILABLE MOISTURE WILL INCREASE AS
THE CAPPING INVERSION ALOFT IS ERODED OVER THE NEXT FEW HOURS. IFR
TO MVFR CEILINGS WILL BE COMMON AS A WARM FRONT CONTINUES TO PUSH
NORTHWARD. EXPECT THE CEILINGS TO IMPROVE BETWEEN 18Z AND 20Z.
MODEL DATA STILL INDICATES THAT THE BEST CHANCES FOR STRONG TO
SEVERE STORMS WILL BE LATE THIS MORNING INTO EARLY THIS AFTERNOON.
THE MODELS ARE ALSO HINTING AT ANOTHER ROUND OF SHOWERS OR
THUNDERSTORMS BETWEEN 22Z AND 02Z OVER KUTS. TONIGHT EXPECT VFR
CONDITIONS AREA WIDE.
40
PREV DISCUSSION... /ISSUED 327 AM CDT SUN APR 12 2009/
DISCUSSION...
PARAMETERS STILL COMING TOGETHER FOR A SEVERE WEATHER OUTBREAK
TODAY. CURRENTLY...COVERAGE IS RATHER LIMITED WITH THE BEST
COVERAGE OVER THE NORTHWEST ZONES. AT 07Z...A WARM FRONT EXTENDED
FROM ABOUT BPT TO IAH TO COT. THE FRONT WILL CONTINUE TO MOVE NORTH
THIS MORNING. MODELS ARE GENERALLY IN GOOD AGREEMENT WITH UPPER
LEVEL AND SURFACE FEATURES BUT DIFFER GREATLY IN QPF PLACEMENT AND
TIMING. THE GFS AND THE OTHER GLOBAL MODELS BRING THE UPPER TROUGH
EAST NEGATIVELY TILTED AND SWEEP PRECIP THROUGH THE AREA FROM WEST
TO EAST BETWEEN 13-19Z WITH DRYING FROM THE WEST IN THE AFTERNOON.
THE NAM...4 KM WRF AND 4KM ARW ALL BRING A CLUSTER OF STORMS TO
THE COAST AROUND 13Z AND THEN EXPAND COVERAGE DURING THE MORNING
AS THE STORMS MOVE NORTHEAST. THE WRF THEN DEVELOPS A SQUALL LINE
AROUND 19Z OVER THE CENTRAL ZONES...PUSHING EAST BY 22Z. CURRENTLY
THE GFS IS VERIFYING BETTER AND PREFER THE GFS INITIALIZATION SO
WILL LEAN TOWARD THE GFS SOLUTION. STILL NOT COMPLETELY
COMFORTABLE WITH MODEL SOLUTIONS AND WILL PROBABLY MAKE CHANGES AT
THE LAST MINUTE PER NEW MODEL RUN/TRENDS. PWS WILL INCREASE TO
AROUND 1.7-1.8 INCHES AND SAT DERIVED PWS ARE ALREADY 1.7 INCHES
AT GLS. K INDEX VALUES WILL APPROACH 40 AND HELICITY VALUES ARE
BETWEEN 200-400. SOUNDINGS ARE LOADED BUT CAPE IS LIMITED AND WILL
REMAIN SO DUE TO CLOUD COVER. SE TX STILL LIES IN THE WRONG QUAD
OF THE UPPER JET AND FEEL POPS MIGHT NEED TO BE LOWER OVER THE
EXTREME SOUTHWEST ZONES. SPC HAS OUTLOOKED ALL OF SE TX IN SLIGHT
RISK AND WILL MENTION SEVERE STORMS IN ALL ZONES BUT THE GREATEST
THREAT SHOULD BE NORTH OF I-10. THE PRIMARY SEVERE WEATHER HAZARD
TODAY SHOULD BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. SYSTEM IS FAIRLY PROGRESSIVE SO HEAVY RAIN SHOULD NOT
BE AN ISSUE.
A WEAK COLD FRONT WILL CROSS THE AREA ON MONDAY AFTERNOON WITH
DRIER CONDITIONS IN ITS WAKE. QUIET WEATHER ON TAP MON-WED.
ANOTHER VIGOROUS UPPER TROUGH WILL APPROACH TEXAS FRI-SAT. MODELS
HAVE NOT HANDLED THIS SYSTEM WELL. GENERAL CONSENSUS IS THAT RAIN
SHOULD REDEVELOP THU NIGHT AND CONTINUE OFF AND ON THROUGH EARLY
SUNDAY. RUN TO RUN CONSISTENCY HAS BEEN POOR AND ENSEMBLE MEANS
HAVE NOT BEEN MUCH HELP. WILL MAINTAIN LOW END RAIN CHANCES BUT
POPS WILL PROBABLY BE MUCH HIGHER ONCE THE EVENT UNFOLDS. MEX
NUMBERS WERE REASONABLE SO NO BIG CHANGES FROM GUIDANCE.
MARINE...
STRONG PRESSURE GRADIENT WILL MOVE NORTH OF THE COASTAL WATERS LATER
THIS MORNING AS THE WARM FRONT PUSHES NORTHWARD. EXPECT THE STRONG
WINDS TO GRADUALLY WEAKEN AND DROP BELOW ADVISORY CRITERIA AFTER
SUNRISE. THE NEXT PROBLEM WILL BE FRONTAL TIMING. EXPECTING GOOD
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A PREFRONTAL
TROUGH. THE COMPUTER MODELS HAVE BEEN A BIT DIVERGENT IN THEIR
SOLUTIONS FOR TODAY. THE MODEL THAT HAS MADE THE BEST SENSE HAS BEEN
THE GFS ALTHOUGH THE NAM/WRF SOLUTIONS HAVE PANNED OUT OVER THE PAST
COUPLE OF HOURS. GOING WITH BOTH GIVES LESS OF A CHANCE OF STRONG
STORMS OVER THE COASTAL WATERS BUT BETTER CHANCES OVER THE BAYS.
THESE SHOULD PRIMARILY OCCUR AHEAD OF THE MAIN LINE OF STORMS
EXPECTED IN THE LATE MORNING TO EARLY AFTERNOON TIME PERIOD.
HOWEVER...ISOLATED STRONG STORMS ARE POSSIBLE EARLIER. MAIN THREATS
APPEAR TO BE STRONG WINDS WITH ISOLATED HAIL OR WATERSPOUTS/
TORNADOES POSSIBLE.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 80 53 75 51 80 / 80 20 10 10 10
HOUSTON (IAH) 77 58 80 52 79 / 60 50 10 10 10
GALVESTON (GLS) 76 66 80 60 76 / 70 30 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...37Hazardous weather outlook, Apr 12, 4:12 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 412 AM CDT SUN APR 12 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-122030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 412 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...STRONG TO SEVERE STORMS POSSIBLE THIS MORNING INTO EARLY AFTERNOON... .DAY ONE...TODAY A STRONG STORM SYSTEM WILL MOVE ACROSS NORTH TEXAS TODAY. THE AIR MASS IS UNSTABLE AND SOME OF THE STORMS WILL BE STRONG TO SEVERE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS. LOW LEVEL WIND SHEAR WILL BE STRONG AND THIS WILL SUPPORT THE DEVELOPMENT OF TORNADOES. THE BEST CHANCE FOR STORMS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS MORNING.
In the hours before
Local storm report, Apr 12, 11:53 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1153 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL 6 E KATY 29.80N 95.72W
04/12/2009 M0.88 INCH HARRIS TX TRAINED SPOTTER
NICKEL SIZED HAIL AT INTERSTATE 10 AND FRY ROAD
1127 AM HAIL 7 E KATY 29.80N 95.71W
04/12/2009 M0.75 INCH HARRIS TX TRAINED SPOTTER
PENNEY SIZED HAIL AT FM 529 AND GREENHOUSE ROAD
&&
DHELVYLocal storm report, Apr 12, 11:57 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1157 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL 6 E KATY 29.80N 95.72W
04/12/2009 M0.88 INCH HARRIS TX TRAINED SPOTTER
NICKEL SIZED HAIL AT INTERSTATE 10 AND FRY ROAD
1127 AM HAIL 7 E KATY 29.80N 95.71W
04/12/2009 M1.00 INCH HARRIS TX TRAINED SPOTTER
QUARTER SIZED HAIL AT FM 529 AND GREENHOUSE ROAD
&&
DHELVYThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:52 AM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Walker | 38 min |
| Apr 12, 9:27 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Trinity, Walker | 48 min |
| Apr 12, 9:41 AM CDT | Small Craft Advisory | HGX | 5 hr | |
| Apr 12, 9:46 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 44 min |
| Apr 12, 10:42 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 34 min |
| Apr 12, 11:24 AM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Montgomery | 51 min |
| Apr 12, 11:39 AM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, San Jacinto | 14 min |
| Apr 12, 11:51 AM CDT | Tornado Warning | HGX | Harris | 39 min |
| Apr 12, 12:15 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 45 min |
| Apr 12, 12:22 PM CDT | Special Marine Warning | HGX | 83 min | |
| Apr 12, 12:53 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 52 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.